Atormac
briv
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 3244  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (276 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References

 Article Access Statistics
    Viewed2966    
    Printed82    
    Emailed1    
    PDF Downloaded59    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
CORRESPONDENCE
Year : 2011  |  Volume : 59  |  Issue : 3  |  Page : 490-491

Metronidazole neurotoxicity: Sequential neuroaxis involvement


Department of Neurology, Chhatrapati Shahuji Maharaj Medical University, Lucknow, Uttar Pradesh, India

Date of Submission12-Jan-2011
Date of Decision13-Jan-2011
Date of Acceptance20-Jan-2011
Date of Web Publication7-Jul-2011

Correspondence Address:
Hardeep S Malhotra
Department of Neurology, Chhatrapati Shahuji Maharaj Medical University, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.82707

Rights and Permissions



How to cite this article:
Malhotra HS, Garg RK. Metronidazole neurotoxicity: Sequential neuroaxis involvement. Neurol India 2011;59:490-1

How to cite this URL:
Malhotra HS, Garg RK. Metronidazole neurotoxicity: Sequential neuroaxis involvement. Neurol India [serial online] 2011 [cited 2021 Jul 23];59:490-1. Available from: https://www.neurologyindia.com/text.asp?2011/59/3/490/82707


Sir,

We read with interest the case report by Park et al.[1] on metronidazole toxicity highlighting the sequential involvement of the neuroaxis. The march of events in the patient reported has been described in detail, but certain aspects need attention. We appreciate the use of the term "neurotoxicity" in the report and feel that the denotation "encephalopathy" in the concluding paragraph be rephrased to "cerebellar and splenial lesions" in view of the normal level of alertness and orientation of the patient described.

The involvement of the autonomic nervous system merely for "several hours" seems too short a period to be considered substantial. This assumes importance as laboratory evaluation of autonomic functions was not done, which would have pointed out any residual or persistent abnormality. It seems pertinent to highlight the fact that the patient had been receiving cefixime along with metronidazole for 7 weeks, which was probably continued. Cefixime has been shown to induce encephalopathy, possibly as a part of "class" effect of cephalosporins, and may therefore be considered as a possible contributor to the magnetic resonance imaging (MRI) findings. [2] Involvement of the dentate nucleus is considered to be highly suggestive of metronidazole toxicity; splenial involvement however is non-specific and may be present as an innocent bystander in patients with epilepsy and in those with toxic encephalopathy, demyelinating, vascular, infectious or metabolic disorders. [3]

One close radiological mimic, in view of dentate involvement, which needs mention is Wernicke's encephalopathy developing in alcoholic as well as in non-alcoholic patients. Enzymatic conversion of metronidazole to a thiamine analog has been suggested as a mechanism of neurotoxicity apart from the associated malnutrition in patients on metronidazole therapy. [4] The common "thiamine" link should have been mentioned as a speculative mechanism till further conclusive data is available. Other differential diagnoses such as amino-acidopathies and some forms of epileptic encephalopathies could have been considered in appropriate settings.

As the patient had been improving, and given the fact that these lesions have been known to subside usually in 4-8 weeks (range 2-16 weeks), follow-up MRI of the brain done after 1 week seems premature. Because the patient had been followed-up for 6 months, a follow-up MRI of the brain performed sometime in between would have been more informative.

 
 » References Top

1.Park KI, Chung JM, Kim JY. Metronidazole neurotoxicity: Sequential neuroaxis involvement. Neurol India 2011;59:104-7.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Capparelli FJ, Diaz MF, Hlavnika A, Wainsztein NA, Leiguarda R, Del Castillo ME. Cefepime- and cefixime-induced encephalopathy in a patient with normal renal function. Neurology 2005;65:1840.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Vollmann H, Hagemann G, Mentzel HJ, Witte OW, Redecker C. Isolated reversible splenial lesion in tick-borne encephalitis: A case report and literature review. Clin Neurol Neurosurg 2011;113:430-3.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Alston TA, Abeles RH. Enzymatic conversion of the antibiotic metronidazole to an analog of thiamine. Arch Biochem Biophys 1987;257:357-62.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  



This article has been cited by
1 Authorsę reply
Park, K.I., Chung, J.M., Kim, J.Y.
Neurology India. 2011; 59(3): 491-492
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow